Nevada, 2007

Flash Flooding and Lightning Strike in Nevada, September 21 to 22, 2007

September 21 to 22, 2007 · NWS VEF · 3 events in 2 counties and zones

A strong low pressure system brought thunderstorms and heavy rain to the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system brought thunderstorms and heavy rain to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 21, 9:10 AM PST, 50 minutes earlier.

Area forecast discussion, Sep 21, 9:10 AM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT FRI SEP 21 2007

.SYNOPSIS...AN UNSEASONABLY STRONG AREA OF LOW PRESSURE WILL REMAIN
OFF THE CALIFORNIA COAST SOUTHWEST OF POINT CONCEPTION THROUGH EARLY
THIS EVENING. THE LOW WILL MOVE INLAND ACROSS THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN TONIGHT THROUGH SATURDAY. TEMPERATURES WILL
STAY WELL BELOW NORMAL THROUGH THE UPCOMING WEEKEND. PRECIPITATION
CHANCES WILL BE ON THE INCREASE THIS AFTERNOON WITH THE BEST SHOT
TONIGHT THROUGH SATURDAY MORNING. HEAVY SNOW IS POSSIBLE ALONG THE
EAST SLOPE OF THE SOUTHERN SIERRA PROMPTING THE ISSUANCE OF A WINTER
STORM WATCH ABOVE 7500 FEET.
&&

.UPDATE...UPPER LOW ABOUT 250 MILES WEST OF SAN DIEGO THIS MORNING.
BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS THAT DEVELOPED OVERNIGHT
ACROSS EASTERN SAN BERNARDINO/SRN NYE AND CLARK COUNTIES HAS BEEN
MOVING WEST. BAND WILL CONTINUE WEST DURING THE REST OF TODAY AS
UPPER LOW STAYS OFF THE SOUTHERN CALIFORNIA COAST. STRONG JET ON THE
ORDER OF 120 KTS MOVES NORTH ACROSS SOUTHERN CALIFORNIA LATER THIS
AFTERNOON AND UP THROUGH SOUTHERN NEVADA TONIGHT. ADDITIONAL JET
DYNAMICS/DIFFLUENCE ALOFT WILL MORE THAN LIKELY INVIGORATE THE
CURRENT LINE OF SHOWERS/EMBEDDED THUNDERSTORMS. NAM/GFS PERSISTENT
IN SHOWING HIGHEST QPF VALUES BETWEEN 5 PM TODAY AND 5 AM SATURDAY
OVER NORTHERN INYO...ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES.
ALREADY UPDATED AND LOWER HIGH TEMPERATURES TODAY ESPECIALLY AT
AREAS IMPACTED BY BAND OF RAINFALL. WILL LET REST OF PACKAGE RIDE.
&&

.AVIATION...FOR MCCARRAN...NORTH/SOUTH ORIENTATED BAND OF RAIN AND
THUNDERSTORMS THAT HAS BEEN ALONG THE WEST SIDE OF THE LAS VEGAS
VALLEY IS SLOWING MOVING WEST AWAY FROM KLAS. THE BAND WILL PERSIST
THROUGH THE REST OF THE DAY WITH A CHANCE OF A THUNDERSTORMS IN THE
DAGGETT AND BEATTY CORRIDORS THROUGH LATE THIS EVENING. A LOW OFF
THE CALIFORNIA COAST WILL EJECT INLAND TONIGHT AND BRING WITH IT
WIDESPREAD RAIN AND A CHANCE FOR THUNDERSTORMS. BY 06Z TONIGHT RAIN
WILL BE OVER THE LAS VEGAS VALLEY AND CEILINGS WILL DROP TO THE
3000-4000 FT RANGE AND PERSIST THROUGH AT LEAST 15Z SATURDAY
MORNING. CURRENT THINKING IS THAT A DRY SLOT WILL DEVELOP SATURDAY
MORNING THAT WILL BRING WITH IT CEILINGS...IF ANY...ABOVE 5000 FT
FOR A FEW HOURS BEFORE ANOTHER BAND OF WRAP AROUND MOISTURE BRINGS
IN ANOTHER CHANCE FOR RAIN AND CEILING IN THE 4000-5000 FT RANGE IN
THE LATE AFTERNOON. WINDS TODAY WILL BE VARIABLE IN DIRECTION FROM
100 TO 200 DEGREES. THIS EVENING THEY WILL STRENGTHEN AND BE FROM
THE SOUTH TO SOUTHWEST IN THE 10 TO 15 KNOT RANGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FOR THE REST OF THE DAYTIME HOURS A NORTH TO SOUTH
ORIENTATED BAND OF RAIN AND THUNDERSTORMS WILL PERSIST OVER INYO AND
SAN BERNARDINO COUNTIES. TONIGHT AS THE LOW OFF THE CALIFORNIA COAST
MOVES NORTHEAST WIDE SPREAD RAIN AND POSSIBLY EMBEDDED THUNDERSTORMS
WILL COVER MUCH OF THE AREA. CEILINGS COULD GO BELOW 3000 FT IN
AREAS ALONG WITH MOUNTAIN TOPS BEING OBSCURED. CONDITIONS WILL
IMPROVE FROM WEST TO EAST SATURDAY AFTERNOON.
&&

.PREV DISCUSSION...330 AM PDT FRI SEP 21...MODELS IN PRETTY GOOD
AGREEMENT WITH THE HANDLING OF THE CLOSED LOW OFF THE SOUTHERN
CALIFORNIA COAST. TWO SEPARATE AREAS OF PRECIPITATION...ONE WELL OUT
AHEAD OF THE LOW WHICH WAS OVER EASTERN SAN BERNARDINO COUNTY UP
THROUGH WESTERN CLARK COUNTY EARLY THIS MORNING. THIS BAND IS
PROGGED TO ROTATE UP TO THE NORTHWEST TODAY WHILE THE AIR MASS OVER
THE FORECAST AREA GENERALLY BECOMES MORE MOIST AND UNSTABLE LEADING
TO A CHANCE OF SHOWERS AND THUNDERSTORMS IN ALL ZONES. THE OTHER
AREA OF PRECIPITATION IS CONFINED TO AN AREA MUCH CLOSER TO THE
CENTER OF THE LOW. THE LOW WILL MOVE INLAND TONIGHT WITH WIDESPREAD
PRECIPITATION OVER THE FORECAST AREA. MODELS GENERALLY SHOW THE
HIGHEST PRECIPITATION AMOUNTS TONIGHT ACROSS NYE AND LINCOLN
COUNTIES DOWN INTO NORTHERN CLARK COUNTY WHILE THE GFS HAS ANOTHER
AREA OF HEAVY PRECIPITATION OVER THE SIERRA. THE NAM DOES NOT HAVE
THIS HEAVY PRECIPITATION OVER THE SIERRA TONIGHT. THEREFORE HAVE NOT
UPGRADED THE WINTER STORM WATCH TO A WARNING YET DUE TO UNCERTAINTY.
THE SNOW LEVEL IN THE AREA OF HEAVY PRECIPITATION OVER SOUTHERN
NEVADA WILL REMAIN PRETTY HIGH TONIGHT...NEAR 10000 FEET...SO NOT
CONCERNED WITH HEAVY SNOW AT THIS TIME. RAINFALL AMOUNTS IN THIS
REGION COULD BE AROUND AN INCH TONIGHT HOWEVER. THE LOW OPENS UP AND
MOVES INTO WESTERN NEVADA SATURDAY KEEPING A GOOD CHANCE OF
PRECIPITATION OVER THE AREA BUT SOME DRYING WILL START TO WORK INTO
SAN BERNARDINO COUNTY DURING THE AFTERNOON. THE BEST PRECIPITATION
CHANCES WILL BE ACROSS LINCOLN AND NORTHERN MOHAVE COUNTY WHERE OVER
A HALF INCH OF RAIN IS POSSIBLE. AS THE LOW CONTINUES TO WEAKEN AND
MOVE NORTHEAST SATURDAY NIGHT...PRECIPITATION CHANCES WILL END
GENERALLY FROM WEST TO EAST. MOST OF THE AREA WILL BE DRY ON SUNDAY
BUT A SECONDARY SHORTWAVE TROUGH IS PROGGED TO BRUSH ACROSS
NORTHEAST NEVADA RESULTING IN A SLIGHT CHANCE OF SHOWERS OVER THE
HIGHER TERRAIN OF THE FAR NORTHERN PORTION OF THE FORECAST AREA.
TEMPERATURES DURING THE SHORT TERM WILL REMAIN NEARLY 10 DEGREES
BELOW NORMAL.

.LONG TERM...DRY CONDITIONS AND RISING TEMPERATURES EXPECTED IN THE
EXTENDED TERM UNDER NEARLY ZONAL FLOW. MODELS ARE INDICATING A WEAK
AREA OF LOW PRESSURE THAT APPEARS TO BE ASSOCIATED WITH THE TROPICAL
SYSTEM FORMALLY KNOWN AS TD-13E CURRENTLY LOCATED NEAR 20N/130W. THE
REMNANT MOISTURE GETS INGESTED IN THE FLOW AND ADVANCES INTO THE
SOUTHWEST THURSDAY/FRIDAY. IT LOOKS PRETTY WEAK AND ACCORDING TO THE
MODELS...DOES NOT HAVE ANY REAL IMPACT ON THE CWFA WEATHER. THE 00Z
ECMWF DECIDED TO THROW A NEW WRINKLE INTO THE LONG TERM HOWEVER...
CLOSING A LOW OFF NEAR VANCOUVER ISLAND AND DROPPING IT SOUTH ALONG
THE WEST COAST AND THEN EVENTUALLY EAST THROUGH CENTRAL CALIFORNIA
AND ACROSS SOUTHERN NEVADA LATE IN THE WEEK. HAVE DISCOUNTED THIS
SOLUTION FOR NOW AND JUST MADE A NOTE OF IT AS IT REMAINS RELATIVELY
DRY AND WEAK THROUGH ITS LIFE CYCLE AND BECAUSE IT IS A NEW SOLUTION.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WATCH FROM LATE THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR CAZ519-521.
&&

PIERCE/JACQUES/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 21, 3:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT FRI SEP 21 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-220700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
400 AM PDT FRI SEP 21 2007 /400 AM MST FRI SEP 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL
BECOME SOMEWHAT MOIST AND UNSTABLE AS A STRONG LOW PRESSURE SYSTEM
SITS OFF THE SOUTHERN CALIFORNIA COAST. THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS MUCH OF THE DAY WITH LOCALLY BRIEF HEAVY
RAIN POSSIBLE. HEAVY SNOW WILL BECOME POSSIBLE LATER THIS EVENING
ABOVE 7500 FEET IN THE SIERRA AND WHITE MOUNTAIN RANGES OF INYO
COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM OFF THE CALIFORNIA COAST WILL SLOWLY MOVE INLAND
AND INTO NEVADA SATURDAY. HEAVY SNOW WILL BE POSSIBLE OVER THE
SIERRA ABOVE 7500 FEET WITH SCATTERED TO NUMEROUS RAIN SHOWERS
ELSEWHERE. RAINFALL AROUND AN INCH IS POSSIBLE OVER PORTIONS OF
SOUTHERN NEVADA.

A WINTER STORM WATCH IS IN EFFECT FOR THE SIERRA AND WHITE
MOUNTAIN RANGES OF INYO COUNTY FROM LATE THIS EVENING THROUGH
SATURDAY AFTERNOON. TOTAL SNOWFALL BETWEEN 10 AND 15 INCHES IS
POSSIBLE ABOVE 7500 FEET BY LATE SATURDAY AFTERNOON.

IN ADDITION TO THE SHOWERS...LOCALLY WINDY CONDITIONS WILL
CONTINUE FRIDAY AFTERNOON...WHILE COOLER AIR FROM THE STORM WILL
DROP DAYTIME HIGH TEMPERATURES ON SATURDAY TO BETWEEN 10 AND 15
DEGREES BELOW NORMAL.

DRYING WILL TAKE PLACE SUNDAY AND INTO NEXT WEEK AS THE STORM
MOVES OFF TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED WITH THIS STORM.

The radar

The Las Vegas radar (KESX), 114 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Nye

When
September 21, 10:00 AM PST to 2:00 PM PST
Where
Nye County, Pahrump
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.220, -115.980

Several roads were washed out in Pahrump. The co-op observer reported 2.7 inches of rain for the day. Time of damage occurrence unknown.

Lightning, Clark

When
September 21, 9:45 PM PST
Where
Clark County, Henderson
Property damage
$200,000
Reported by
Newspaper
Coordinates
36.030, -114.980

Lightning set fire to an office complex at Eastern Ave. and Horizon Ridge Pkwy.

Flash Flood, Clark

When
September 22, 3:00 AM PST to 7:00 AM PST
Where
Clark County, 30 mi WNW of Las Vegas
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.336, -115.647

Mount Charleston had flooding and debris over roads, with a couple of subdivisions blocked off.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55842, 55843, 55845.